Northside Health Library


Drug-induced hepatitis

Definition

Drug-induced hepatitis is inflammation of the liver that may occur when you take certain medications.

See also:

Alternative Names

Toxic hepatitis

Causes

The liver helps the body break down certain drugs that you buy over-the-counter or your health care provider prescribes for you. However, the process is slower in some people, which can make these people more likely to get liver damage.

Some drugs can cause hepatitis with small doses, even if the liver breakdown system is normal. Large doses of many medications can damage a normal liver.

Many different drugs can cause drug-induced hepatitis.

Painkillers and fever reducers that contain acetaminophen are a common cause of liver inflammation. These medications can damage the liver when taken in doses that are not much greater than the recommended dose. People who already have liver disease are most likely to have this problem.

Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen, may also cause drug-induced hepatitis.

Other drugs that can lead to liver inflammation include:

  • Amiodarone
  • Anabolic steroids
  • Birth control pills
  • Chlorpromazine
  • Erythromycin
  • Halothane
  • Methyldopa
  • Isoniazid
  • Methotrexate
  • Statins
  • Sulfa drugs
  • Tetracyclines

Symptoms

Exams and Tests

Blood tests will be done to check liver function. Liver enzymes will be increased.

A physical exam may reveal an enlarged liver and abdominal tenderness in the right upper part of the belly area. A rash or fever may be part of some drug reactions that affect the liver.

Treatment

There is no specific treatment for most cases of liver damage from different drugs, other than stopping the drug that is causing the problem.

However, if you took high doses of acetaminophen, treatment should be started as soon as possible after you develop hepatitis. See: Acetaminophen overdose

You should rest during the acute phase of drug-induced hepatitis, when the symptoms are most severe. If you have more severe nausea and vomiting, you may need to receive fluids through a vein.

People with acute hepatitis should avoid physical exertion, alcohol, acetaminophen, and any other substances that are harmful to the liver.

Outlook (Prognosis)

Usually, drug-induced hepatitis goes away within days or weeks after you stop taking the drug that caused it.

Possible Complications

Liver failure is a possible but rare complication of drug-induced hepatitis.

When to Contact a Medical Professional

Call your health care provider if:

  • You develop symptoms of hepatitis after you start taking a new medication.
  • You have been diagnosed with drug-induced hepatitis and your symptoms do not improve after stopping the medication.
  • You develop any new symptoms.

Prevention

If you use over-the-counter medications containing acetaminophen (Tylenol), never use more than the recommended dose. If you drink heavily or regularly, you should avoid these medications or discuss safe doses with your health care provider.

If you have liver disease, it is very important to tell your doctor about all the medicines you take. You should avoid the following medications if you have liver disease:

  • Acetaminophen
  • Phenytoin

This list does not include all medications.

Your health care provider can recommend safe medications, including over-the-counter medications, for other medical conditions you may have.

References

Hoofnagle JH. Acute viral hepatitis. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 151.

Teoh NC, Chittun S, Farrell GC. Drug-induced hepatitis. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger and Fordtran's Gastrointestinal and Liver Disease. 9th ed. Philadelphia, Pa: Saunders Elsevier; 2010:chap 86.


Review Date: 11/23/2010
Reviewed By: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine; and George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 

Copyright © 2014 Northside Hospital|Privacy Policy